Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 141, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2023, 3:01 PM CDT for Macoupin County, Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2023, 3:01 PM CDT (20:01 UTC)
- Expired
- May 13, 2023, 3:45 PM CDT
- In force
- 44 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:11 PM CDT | HAIL 1 | Shipman, IL | |
| May 13, 3:26 PM CDT | HAIL 0.75 | 2 Se Royal Lakes, IL | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 12:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WUUS53 KLSX 132001
SVRLSX
ILC117-132045-
/O.NEW.KLSX.SV.W.0141.230513T2001Z-230513T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
301 PM CDT Sat May 13 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Macoupin County in southwestern Illinois...
* Until 345 PM CDT.
* At 301 PM CDT, a severe thunderstorm was located near Shipman,
moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Carlinville, Staunton, Gillespie, Mount Olive, Bunker Hill, Benld,
Shipman, Wilsonville, Sawyerville, Mount Clare, East Gillespie,
Eagarville, Piasa, Medora, White City, Royal Lakes, Chesterfield,
Dorchester, Hornsby, and Miles Station.
This includes Interstate 55 in Illinois between exits 41 and 44.
This also includes Beaver Dam State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 9015 3925 9015 3932 8971 3911 8970
3901 8970
TIME...MOT...LOC 2001Z 277DEG 19KT 3916 9001
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
971
WWUS53 KLSX 132017
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
317 PM CDT Sat May 13 2023
ILC117-132045-
/O.CON.KLSX.SV.W.0141.000000T0000Z-230513T2045Z/
Macoupin IL-
317 PM CDT Sat May 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHERN MACOUPIN COUNTY...
At 317 PM CDT, a severe thunderstorm was located near Shipman, moving
southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Shipman,
Wilsonville, Sawyerville, Mount Clare, East Gillespie, Eagarville,
White City, Royal Lakes, Dorchester, Pruett, and Plainview.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 9008 3920 9003 3912 8970 3901 8970
3907 9008
TIME...MOT...LOC 2017Z 303DEG 14KT 3912 8998
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM249
WWUS53 KLSX 132026
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
326 PM CDT Sat May 13 2023
ILC117-132045-
/O.CON.KLSX.SV.W.0141.000000T0000Z-230513T2045Z/
Macoupin IL-
326 PM CDT Sat May 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN MACOUPIN COUNTY...
At 326 PM CDT, a severe thunderstorm was located near Wilsonville,
moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported quarter sized hail in
Shipman.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Staunton, Gillespie, Mount Olive, Bunker Hill, Benld, Shipman,
Wilsonville, Sawyerville, Mount Clare, East Gillespie, Eagarville,
White City, Royal Lakes, Dorchester, Pruett, and Plainview.
This includes Interstate 55 in Illinois between exits 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3912 9003 3918 8999 3912 8970 3901 8970
3906 9003
TIME...MOT...LOC 2026Z 294DEG 19KT 3910 8991
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:31 PM CDT, 30 minutes earlier.
Area forecast discussion, May 13, 2:31 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 231 PM CDT Sat May 13 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 200 PM CDT Sat May 13 2023 Low pressure continues to spin through the northern Plains, centered around northeast Nebraska as of 2PM. Moist inflow to the east of the broader trough axis has led to maximized low level moisture across our area today. This combined with temperatures reaching the upper 80s has led to instability maximizing as well, with CAPE over 3000 already this afternoon. An area of convergent low level flow across northeast MO led to thunderstorms developing this morning into the early afternoon. This activity is the focus for our thunderstorm threat this afternoon, with activity likely to progress to the east while also expanding southward with time. The greatest threat is large hail, but damaging winds are also possible especially if storms can get a bit more organized. We'll likely see a break in the activity tonight, but there's a chance that some storms developing closer to the synoptic low up in Iowa may move southeast and affect the northeastern portion of the forecast area. Otherwise it should be mainly dry but balmy with lows only in the mid to upper 60s considering the humid air mass. A cold front currently draped across northern Illinois will push southward through our area on Sunday. The air mass ahead of the front remains warm, moist, and unstable, so it's likely that we'll see another round of thunderstorms developing along this front. Wind shear remains the limiting factor for storm organization, as the better mid level flow stays north of the front. Enough instability exists, in combination with moderate shear, to create the risk for a few supercells with large hail and damaging winds the primary threats. If storms are able to sustain themselves north of the boundary, they'll encounter better shear due to the combination of low level easterly flow and stronger mid level westerly flow. Thunderstorm threat looks greatest from midday through the evening, with the threat shifting southward with the progression of the front. Thunderstorms may linger later into the evening, but the front should be pushing southward with the threat shifting to the south and southwest as we go into the night. We'll see a cooler, drier air mass moving in behind the front so temperatures actually drop into the 50s for the first time in several days. Kimble .LONG TERM... (Monday through Next Saturday) Issued at 200 PM CDT Sat May 13 2023 The cold front should continue southward on Monday, but may still be across southern MO during the morning, before clearing the CWA. Upper-level flow is also expected to become generally northwesterly across the Midwest/Mid-Mississippi River Valley by Monday. A series of mid-level shortwave troughs will navigate this flow, each accompanied by the passage of subtle, southward-moving cold fronts. There is some variability among model guidance regarding the timing and the amplitude of these shortwave troughs and how much moisture lingers behind the Sunday/Monday cold front which will impact the ability to produce showers, but the majority of CMC Ens, EPS, and GEFS members suggest the CWA will be devoid of measurable rain. However, at least periods of increase cloud cover appear likely. Weak, persistent low-level northerly flow and CAA will feed cooler and drier air into the CWA Monday through Wednesday with temps near or slightly below average, perhaps even cooler than currently forecast if cloud cover is more prevalent. Global model guidance are in consensus that upper-level northwesterly flow will persist into next weekend with a more potent mid-level shortwave trough traversing the Northern Plains and Upper Mississippi River Valley Thursday into Friday, forcing a cold front southeastward through the Mid-Mississippi River Valley. Another opportunity for showers and thunderstorms will accompany this front. However, there are differences among model guidance regarding how far south the base of the shortwave trough reaches, impacting the vigor of synoptic-scale ascent, and quality of northerly Gulf of Mexico moisture return along with overall timing of the front. These factors will determine the timing and coverage of attendant showers and thunderstorms. Ahead of the front, low-level south-southwesterly flow and WAA could support a short-lived return to above average temps, although NBM interquartile temp ranges span 8 to 13 F Thursday and Friday in relation to frontal passage timing uncertainty. Behind the front, another period of cooler and drier air is anticipated. Pfahler && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1225 PM CDT Sat May 13 2023 Primary impact for TAFs is the timing of thunderstorms this afternoon. Storms have begun to form and so confidence has increased in the timing of storms moving through the metro in the next couple of hours. This looks like the primary threat window for today, with conditions improving after the storms move through. A cold front moves in from the north on Sunday and may bring some MVFR ceilings with it when it arrives at Quincy. It could also serve as a focus for more thunderstorm development on Sunday as it pushes southward. Kimble && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 13, 2:35 PM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 235 PM CDT Sat May 13 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 235 PM CDT Sat May 13 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms this afternoon may be severe with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for thunderstorms Sunday through Sunday night. A few of these storms may be strong to severe Sunday afternoon and evening with large hail and damaging winds the main threats. Another chance of thunderstorms exists across the area Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Kimble
In the hours before
Local storm report, May 13, 2:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 1 NE SAINT JOHN 38.72N 90.34W
05/13/2023 U1.00 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0238 PM HAIL 1 SW WOODSON TERRACE 38.72N 90.37W
05/13/2023 U1.00 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
0238 PM HAIL 1 SW SAINT JOHN 38.71N 90.35W
05/13/2023 U1.00 INCH ST. LOUIS MO PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&Local storm report, May 13, 2:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
243 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL 1 ESE SAINT CHARLES 38.78N 90.50W
05/13/2023 M3.00 INCH ST. CHARLES MO PUBLIC
SEVERAL PHOTOS WITH MEASUREMENTS SUBMITTED
VIA SOCIAL MEDIA.
&&
MAPLESLocal storm report, May 13, 2:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 SSW MANCHESTER 38.57N 90.53W
05/13/2023 E1.00 INCH ST. LOUIS MO PUBLIC
&&Local storm report, May 13, 2:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 2 S MANCHESTER 38.57N 90.51W
05/13/2023 E1.00 INCH ST. LOUIS MO PUBLIC
&&Local storm report, May 13, 2:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
254 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 NW PEERLESS PARK 38.55N 90.51W
05/13/2023 E1.50 INCH ST. LOUIS MO PUBLIC
&&Local storm report, May 13, 2:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
255 PM CDT SAT MAY 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM HAIL 1 NW VALLEY PARK 38.57N 90.50W
05/13/2023 M0.70 INCH ST. LOUIS MO AMATEUR RADIO
&&
MAPLESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:15 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Macoupin | 45 min |
| May 13, 2:26 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 49 min |
| May 13, 2:49 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 41 min |
| May 13, 2:54 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 24 min |
| May 13, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Madison, Saint Clair | 49 min |
| May 13, 3:30 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 19 min |
| May 13, 3:41 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 49 min |
| May 13, 3:46 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton | 44 min |
| May 13, 3:59 PM CDT | Tornado Warning | LSX | Madison | 31 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.